Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 1:27 PM EST for Brevard County, Florida. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 1:27 PM EST (18:27 UTC)
- Expired
- Feb 28, 1998, 2:15 PM EST
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 1:45 PM EST | Hail 1 | Port Canaveral, FL | |
| Feb 28, 2:15 PM EST | Thunderstorm Wind 56 | Patrick Afb, FL | Thunderstorms produced a wind gust to 56 knots at Patrick AFB. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 11:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
474 WUUS01 KMLB 281826 RRA SVRMLB AMZ550-555-FLC009-281915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 127 PM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 125 PM WEATHER RADAR IN MELBOURNE INDICATED SEVERE THUNDERSTORMS DEVELOPING OVER RT 520 WEST OF COCOA. THESE STROMS WILL MOVE EAST INTO COCOA AND ADJACENT SECTIONS OF MERRITT ISLAND BEFORE CROSSING CAPE CANAVERAL AND HEADING INTO THE ATLANTIC.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:20 AM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 28, 9:20 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 920 AM EST SAT FEB 28 1998 COLD FRONT DRIFTING SOUTHEAST INTO NORTH FLORIDA...WITH WIND SHIFT AND EDGE OF THETA-E GRADIENT RUNNING FROM SOUTH OF JAX TO BETWEEN GNV AND OCF OVER TO NEAR CRYSTAL RIVER. A BAND OF SHOWERS/STORMS...WHICH INCLUDED EARLIER SEVERE STORM IN CITRUS COUNTY...CONTINUES DRIFTING SLOWLY EAST SOUTHEAST AHEAD OF THE FRONT. MORNING SOUNDINGS CONTINUE SHOWING HIGH RHS TO 700 MB AND DRYING ALOFT. MEAN CAPES FORECAST TO REACH 1000-1500 J/KG SOUTH OF FRONT. THETA-E VALUES FORECAST TO CHANGE BY ABOUT 25-28K BETWEEN SURFACE AND 500 MB...SUGGESTING CONTINUED THREAT FOR GUSTY WINDS AND HAIL. FORECAST UPDATE WILL SLIGHTLY INCREASE POPS FOR NORTH CENTRAL FL COUNTIES AS ACTIVITY FROM GULF CONTINUES TO MOVE ONSHORE AND ACROSS PENINSULA. WORDING WILL BE ADDED TO MENTION STRONG STORMS AND GUSTY WINDS AS WELL. PETERSEN
In the hours before
Special weather statement, Feb 28, 10:40 AM EST, 2 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1040 AM EST SAT FEB 28 1998 ...SCATTERED THUNDERSTORMS TODAY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONGEST STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 50 MPH AND HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 2 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST SAT FEB 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN RIVER...AND OKEECHOBEE COUNTIES... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 2 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST SAT FEB 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN RIVER...AND OKEECHOBEE COUNTIES... A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10 MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH. MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT. STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS AND HAIL. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 12:17 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 48 min |
| Feb 28, 12:22 PM EST | Severe Thunderstorm Warning | MLB | Orange | 63 min |
| Feb 28, 2:07 PM EST | Severe Thunderstorm Warning | MLB | Indian River | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.